Limits...
Hypersensitivity to non-steroidal anti-inflammatory drugs (NSAIDs): classification of a Danish patient cohort according to EAACI/ENDA guidelines.

Nissen CV, Bindslev-Jensen C, Mortz CG - Clin Transl Allergy (2015)

Bottom Line: An overlap between respiratory and cutaneous symptoms was found in 15/39 (38%) of patients.All but one of our patients could be classified according to the EAACI classification system.Overlaps between different classes may occur much more commonly than expected.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Allergy Centre, Odense Research Center for Anaphylaxis (ORCA), Odense University Hospital, University of Southern Denmark, Sdr. Boulevard 29, DK-5000 Odense C, Denmark.

ABSTRACT

Background: Non-steroidal anti-inflammatory drugs (NSAIDs) are reported to be the second most common cause of drug hypersensitivity. In 2011, experts from the EAACI/ENDA group and GA(2)LEN proposed a new classification system for NSAID hypersensitivity. The aim of this study was to classify a patient cohort with a history of NSAID hypersensitivity according to this system.

Methods: Patients with a clinical history of NSAID hypersensitivity referred to the Allergy Centre, Odense University Hospital between 2002 and 2011 and evaluated with oral provocation tests (OPTs) were included in the study. Medical records were retrospectively investigated with respect to the culprit NSAID(s), underlying diseases and symptoms at the primary reaction and during oral provocation tests (OPTs). Data was supplemented with a questionnaire. Classification according to EAACI guideline was based on these findings.

Results: In total 149 patients were included. Of those, 39 patients (26.2%) had a positive OPT. Twenty-nine patients were classified as cross-reactive responders and 9 patients as single NSAID responders after positive OPTs with the culprit NSAID, but not to acetylsalicylic acid. All single NSAID responders reacted to non-pyrazolone drugs. Only one patient could not be classified according to the EAACI/ENDA system. An overlap between respiratory and cutaneous symptoms was found in 15/39 (38%) of patients.

Conclusions: All but one of our patients could be classified according to the EAACI classification system. Overlaps between different classes may occur much more commonly than expected.

No MeSH data available.


Related in: MedlinePlus

Approach to OPTs in 149 patients suspected of NSAID hypersensitivity. All patients performed a primary OPT with acetylsalicylic acid. If the primary OPT was negative, and ASA not was the culprit drug, a secondary OPT was performed with the culprit NSAID according to case history. See Figure 2 for details about the secondary OPT. OPTs = oral provocation tests.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4355575&req=5

Fig1: Approach to OPTs in 149 patients suspected of NSAID hypersensitivity. All patients performed a primary OPT with acetylsalicylic acid. If the primary OPT was negative, and ASA not was the culprit drug, a secondary OPT was performed with the culprit NSAID according to case history. See Figure 2 for details about the secondary OPT. OPTs = oral provocation tests.

Mentions: All patients had a primary titrated oral provocation with ASA resulting in 30 positive reactions (Figure 1). If the primary OPT was negative, and ASA not was the culprit drug, a secondary provocation test was performed. Hence 55 patients did not undergo further provocation tests whereas 64 patients were challenged with their culprit NSAID according to case history (ibuprofen, diclofenac or naproxen). These provocation tests yielded 9 positive and 55 negative reactions. Two patients had a history of multiple reactions after intake of several NSAIDs and underwent provocation tests with both ibuprofen and diclofenac, both of which were negative (Figure 2).Figure 1


Hypersensitivity to non-steroidal anti-inflammatory drugs (NSAIDs): classification of a Danish patient cohort according to EAACI/ENDA guidelines.

Nissen CV, Bindslev-Jensen C, Mortz CG - Clin Transl Allergy (2015)

Approach to OPTs in 149 patients suspected of NSAID hypersensitivity. All patients performed a primary OPT with acetylsalicylic acid. If the primary OPT was negative, and ASA not was the culprit drug, a secondary OPT was performed with the culprit NSAID according to case history. See Figure 2 for details about the secondary OPT. OPTs = oral provocation tests.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4355575&req=5

Fig1: Approach to OPTs in 149 patients suspected of NSAID hypersensitivity. All patients performed a primary OPT with acetylsalicylic acid. If the primary OPT was negative, and ASA not was the culprit drug, a secondary OPT was performed with the culprit NSAID according to case history. See Figure 2 for details about the secondary OPT. OPTs = oral provocation tests.
Mentions: All patients had a primary titrated oral provocation with ASA resulting in 30 positive reactions (Figure 1). If the primary OPT was negative, and ASA not was the culprit drug, a secondary provocation test was performed. Hence 55 patients did not undergo further provocation tests whereas 64 patients were challenged with their culprit NSAID according to case history (ibuprofen, diclofenac or naproxen). These provocation tests yielded 9 positive and 55 negative reactions. Two patients had a history of multiple reactions after intake of several NSAIDs and underwent provocation tests with both ibuprofen and diclofenac, both of which were negative (Figure 2).Figure 1

Bottom Line: An overlap between respiratory and cutaneous symptoms was found in 15/39 (38%) of patients.All but one of our patients could be classified according to the EAACI classification system.Overlaps between different classes may occur much more commonly than expected.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Allergy Centre, Odense Research Center for Anaphylaxis (ORCA), Odense University Hospital, University of Southern Denmark, Sdr. Boulevard 29, DK-5000 Odense C, Denmark.

ABSTRACT

Background: Non-steroidal anti-inflammatory drugs (NSAIDs) are reported to be the second most common cause of drug hypersensitivity. In 2011, experts from the EAACI/ENDA group and GA(2)LEN proposed a new classification system for NSAID hypersensitivity. The aim of this study was to classify a patient cohort with a history of NSAID hypersensitivity according to this system.

Methods: Patients with a clinical history of NSAID hypersensitivity referred to the Allergy Centre, Odense University Hospital between 2002 and 2011 and evaluated with oral provocation tests (OPTs) were included in the study. Medical records were retrospectively investigated with respect to the culprit NSAID(s), underlying diseases and symptoms at the primary reaction and during oral provocation tests (OPTs). Data was supplemented with a questionnaire. Classification according to EAACI guideline was based on these findings.

Results: In total 149 patients were included. Of those, 39 patients (26.2%) had a positive OPT. Twenty-nine patients were classified as cross-reactive responders and 9 patients as single NSAID responders after positive OPTs with the culprit NSAID, but not to acetylsalicylic acid. All single NSAID responders reacted to non-pyrazolone drugs. Only one patient could not be classified according to the EAACI/ENDA system. An overlap between respiratory and cutaneous symptoms was found in 15/39 (38%) of patients.

Conclusions: All but one of our patients could be classified according to the EAACI classification system. Overlaps between different classes may occur much more commonly than expected.

No MeSH data available.


Related in: MedlinePlus